Florida, 2017

Damaging Wind in Florida, July 4, 2017

July 4, 2017 · NWS TBW · 1 event in 1 county or zone

Scattered thunderstorms developed under strong surface heating and easterly winds. One of these storms produce a severe wind gust in Pinellas County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

Scattered thunderstorms developed under strong surface heating and easterly winds. One of these storms produce a severe wind gust in Pinellas County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Jul 4, 2:02 PM EST, 4 hours 4 minutes earlier.

Area forecast discussion, Jul 4, 2:02 PM EST, 4 hours 4 minutes before
Area Forecast Discussion
National Weather Service Tampa Bay Ruskin FL
302 PM EDT Tue Jul 4 2017

.SHORT TERM (Rest of today - Wednesday)...
Aloft - A shortwave trough slides from the central Plains to the
Ohio/Tennessee Valleys. An upper ridge over FL from the Gulf to the
Atlantic slowly lifts north...to near Latitude 30...as it eases east.
Surface - Atlantic high pressure ridges west to the Gulf of Mexico
with an axis initially across central FL that shifts to the northern
Gulf waters and northern FL.

As the deep layer ridging that has resided across the area the last
few day begins to move away east-southeasterly lower level flow
strengthens slightly and spreads north...keeping the afternoon sea
breezes closer to the coast. The slightly drier air of today will
increase some for Wed...with model PWAT values 1.7 to about 2
inches. Anticipate isolated to scattered showers and storms Wed from
the afternoon to early evening...with slightly more coverage than
this afternoon. Temperatures run on the warm side of normal....by a
couple of degrees.

.MID TERM/LONG TERM (Wednesday Night-Tuesday)...
Weak mid/upper level ridging will remain over the area through
Thursday, then Friday through Monday a trough will move across the
eastern U.S. with weak ridging returning on Tuesday. Meanwhile at
the surface, high pressure well out in the Atlantic Ocean will
continue to ridge westward starting out across north Florida
Thursday, drifting south into the central Florida peninsula Friday,
across south central Florida over the weekend and then drifting back
north some early next week. Abundant moisture will be in place
through the period and this combined with daytime heating and the
sea breezes/outflow boundaries will lead to scattered to numerous
showers and thunderstorms each day. The main difference will be in
the timing of the convection based on the location of the ridge
axis. It still looks like the majority of convection will be during
the afternoon and evening hours on Thursday, then we'll see a shift
to morning into mid-afternoon near the coast from around Tampa Bay
north with storms moving inland and across southwest Florida during
the afternoon and evening hours over the weekend. Temperatures will
remain seasonable with daytime highs mostly in the upper 80s to mid
90s and overnight lows in the 70s.

&&

.AVIATION...
04/18Z-05/18Z. TSRA are a bit slower to form and with more limited
coverage compared to yesterday. A TSRA started SW of PIE just before
18Z but has now slipped offshore and dissipated. Anticipate VCNTY
TSRA beginning in a 18Z-20Z window and continuing TIL 00Z with
possible brief MVFR/IFR CIGS/VSBY. TPA/PIE/SRQ are bay/sea breezing
but otherwise winds will be E to SE. Decreasing clouds overnight
with light and variable/easterly winds.

&&

.MARINE...
A ridge of high pressure from the Atlantic to the Gulf of Mexico
will meander over FL with a relaxed gradient...allowing afternoon
sea breezes. Main concern will be higher winds and seas in the
vicinity of thunderstorms.

&&

.FIRE WEATHER...
A typical summertime pattern of ample low level moisture will
preclude low RH concerns and provide afternoon and early evening
showers and thunderstorms.

&&

.Preliminary Point Temps/PoPs...
TPA  78  92  78  92 /  20  40  30  30
FMY  76  94  75  93 /  10  30  10  50
GIF  75  94  74  94 /  30  30  20  30
SRQ  77  92  76  92 /  10  30  20  30
BKV  74  93  73  93 /  20  30  20  20
SPG  79  92  78  92 /  20  30  30  30

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...None.
Gulf waters...None.
&&

SHORT TERM/AVIATION/MARINE/FIRE WEATHER...09/Rude
MID TERM/LONG TERM/DECISION SUPPORT...69/Close
Hazardous weather outlook, Jul 4, 2:22 AM EST, 15 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Tampa Bay Ruskin FL
322 AM EDT Tue Jul 4 2017

FLZ043-050-052-056-057-061-139-142-148-149-151-155-160-162-165-
239-242-248-249-251-255-260-262-265-GMZ830-836-850-853-856-870-
873-876-041930-
Sumter-Pinellas-Polk-Hardee-Highlands-DeSoto-Coastal Levy-
Coastal Citrus-Coastal Hernando-Coastal Pasco-
Coastal Hillsborough-Coastal Manatee-Coastal Sarasota-
Coastal Charlotte-Coastal Lee-Inland Levy-Inland Citrus-
Inland Hernando-Inland Pasco-Inland Hillsborough-Inland Manatee-
Inland Sarasota-Inland Charlotte-Inland Lee-Tampa Bay waters-
Charlotte Harbor and Pine Island Sound-
Coastal waters from Tarpon Springs to Suwannee River FL out 20 NM-
Coastal waters from Englewood to Tarpon Springs FL out 20 NM-
Coastal waters from Bonita Beach to Englewood FL out 20 NM-
Waters from Tarpon Springs to Suwannee River FL out 20 to 60 NM-
Waters from Englewood to Tarpon Springs FL out 20 to 60 NM-
Waters from Bonita Beach to Englewood FL out 20 to 60 NM-
322 AM EDT Tue Jul 4 2017

This Hazardous Weather Outlook is for West Central And Southwest
Florida.

.DAY ONE...Today and Tonight.

...THUNDERSTORM IMPACT...
Ample moisture combined with daytime heating and the sea breeze
circulations will support isolated to scattered thunderstorms
over the region today, with the greatest coverage of storms
expected over inland locations during the afternoon and early
evening hours. Thunderstorms that develop today will move slow and
erratic so locally heavy rainfall amounts will be possible in
some locations which may cause some minor flooding of low lying
and poor drainage areas, as well as the ponding of water on
roadways. In addition to the rain, frequent deadly lightning
strikes and strong gusty winds will accompany the storms. Remember
if lightning is observed or thunder is heard move indoors
immediately.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

...THUNDERSTORM IMPACT...
Scattered to numerous thunderstorms can be expected each day
through the period with the greatest storm coverage continuing
over inland locations during the afternoon and early evening
hours. Storms that develop will continue to move slow and erratic
with some locally heavy rainfall amounts expected daily along with
frequent lightning strikes and gusty winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

Fleming

In the hours before

Special weather statement, Jul 4, 2:47 PM EST, 3 hours 19 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
347 PM EDT TUE JUL 4 2017

FLZ142-148-242-248-042030-
Coastal Citrus FL-Inland Hernando FL-Coastal Hernando FL-
Inland Citrus FL-
347 PM EDT TUE JUL 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR CITRUS AND NORTHWESTERN HERNANDO
COUNTIES UNTIL 430 PM EDT...

At 347 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from 5 miles north of Beverly
Hills to near North Brooksville. These storms were nearly stationary.

Winds in excess of 40 mph will be possible with these storms...in
addition to frequent lightning.

Locations impacted include...
Brooksville, Inverness, Homosassa Springs, Beverly Hills, Inverness
Airport, Crystal River Airport, Black Diamond, North Brooksville,
Inverness Highlands South, Inverness Highlands North, North Weeki
Wachee, Homosassa, Hernando, Sugarmill Woods, Arbor Lakes, Royal
Highlands, Lecanto, Citronelle, Lake Lindsey and Leisure Acres.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2901 8260 2903 8260 2903 8258 2904 8254
      2903 8243 2901 8242 2902 8240 2900 8238
      2900 8236 2899 8235 2856 8226 2857 8257
      2901 8261
TIME...MOT...LOC 1947Z 164DEG 3KT 2902 8249 2862 8241

TBW
Special weather statement, Jul 4, 3:47 PM EST, 2 hours 19 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
447 PM EDT TUE JUL 4 2017

FLZ162-165-262-265-042115-
Coastal Charlotte FL-Inland Charlotte FL-Inland Lee FL-
Coastal Lee FL-
447 PM EDT TUE JUL 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CHARLOTTE AND NORTH
CENTRAL LEE COUNTIES UNTIL 515 PM EDT...

At 445 PM EDT, Doppler radar was tracking a strong thunderstorm 5
miles north of Matlacha Isles-Matlacha Shores, or 10 miles south of
Punta Gorda, moving north at 20 mph.

Winds in excess of 40 mph will be possible with this storm...in
addition to frequent lightning. Doppler radar has detected some weak
rotation with this thunderstorm and there is a potential for the
sighting of a funnel cloud.

Locations impacted include...
Cape Coral, Punta Gorda, Charlotte County Airport, Burnt Store
Marina, Pirate Harbor, North Fort Myers, Solana, Tropical Gulf Acres,
Charlotte Park, Cleveland and Suncoast Estates.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2671 8187 2666 8209 2693 8215 2700 8186
TIME...MOT...LOC 2045Z 162DEG 19KT 2675 8203

TBW
Special weather statement, Jul 4, 4:24 PM EST, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
524 PM EDT TUE JUL 4 2017

FLZ249-042200-
Inland Pasco FL-
524 PM EDT TUE JUL 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PASCO COUNTY UNTIL 600 PM
EDT...

At 524 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from 5 miles west of St. Leo to
near Zephyrhills South. Movement was slowly northwest at 5 mph.

Winds in excess of 40 mph will be possible with these storms...in
addition to frequent lightning.

Locations impacted include...
Zephyrhills, Dade City, St. Leo, Zephyrhills West, Land O Lakes,
Zephyrhills North, Zephyrhills South, Wesley Chapel South, San
Antonio, Saint Leo, Darby, Zephyrhills Municipal Airport, Wesley
Chapel, Richland, Blanton, Meadow Pointe, Dade City North and Crystal
Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2841 8246 2842 8213 2826 8209 2826 8211
      2817 8211 2818 8251
TIME...MOT...LOC 2124Z 115DEG 5KT 2837 8235 2818 8214

TBW
Special weather statement, Jul 4, 4:45 PM EST, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
545 PM EDT TUE JUL 4 2017

FLZ251-042245-
Inland Hillsborough FL-
545 PM EDT TUE JUL 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HILLSBOROUGH COUNTY
UNTIL 645 PM EDT...

At 544 PM EDT, Doppler radar was tracking developing thunderstorms
along a line extending from near Zephyrhills West to near Plant City.
Movement was nearly stationary or very slowly south at 5 mph.

Winds in excess of 40 mph will be possible with these storms...in
addition to frequent lightning.

Locations impacted include...
Tampa, Plant City, Temple Terrace, Brandon, Fish Hawk, Hillsborough
River State Park, Pebble Creek, Riverview, Valrico, Seffner, Mango,
Thonotosassa, Dover, New Tampa, Plant City Airport, Tampa Executive
Airport, Bloomingdale and Boyette.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2817 8211 2808 8205 2790 8206 2785 8231
      2817 8239
TIME...MOT...LOC 2144Z 347DEG 5KT 2820 8224 2793 8216

TBW
Special weather statement, Jul 4, 5:46 PM EST, 20 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
646 PM EDT TUE JUL 4 2017

FLZ050-042330-
Pinellas FL-
646 PM EDT TUE JUL 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PINELLAS COUNTY
UNTIL 730 PM EDT...

At 645 PM EDT, Doppler radar was tracking a rapidly developing
thunderstorm just east of Downtown Saint Petersburg, moving west at
15 mph.

Wind gusts to 40 mph will be possible with this storm...in addition
to frequent lightning.

Locations impacted include...
Pinellas Park, Saint Petersburg, Downtown Saint Petersburg, St.
Petersburg, St. Pete Beach, Tierra Verde, West And East Lealman,
Gulfport, Kenneth City, South Pasadena, Albert Whitted Airport,
Tropicana Field, Lealman, Vinoy Park, Pass-A-Grille Beach, Lake
Maggiore, Boyd Hill Nature Preserve, Crescent Lake, Pinellas Point
and Snell Isle.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2785 8274 2779 8255 2766 8260 2766 8277
TIME...MOT...LOC 2245Z 085DEG 11KT 2774 8260

TBW
Special weather statement, Jul 4, 6:01 PM EST, 5 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
701 PM EDT TUE JUL 4 2017

FLZ050-042330-
Pinellas FL-
701 PM EDT TUE JUL 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PINELLAS COUNTY
UNTIL 730 PM EDT...

At 701 PM EDT, Doppler radar was tracking a strong thunderstorm over
Downtown Saint Petersburg, moving west at 10 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm...in addition to frequent lightning.

Locations impacted include...
Pinellas Park, Saint Petersburg, Downtown Saint Petersburg, St.
Petersburg, West And East Lealman, Gulfport, Kenneth City, Albert
Whitted Airport, Tropicana Field, Lealman, Vinoy Park, Lake Maggiore,
Boyd Hill Nature Preserve, Crescent Lake, Snell Isle and Pinellas
Point.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2785 8271 2778 8255 2773 8257 2772 8258
      2770 8272
TIME...MOT...LOC 2301Z 091DEG 10KT 2775 8262

TBW

The radar

The Tampa radar (KTBW), 23 km away, was scanning. The volume nearest the first event began at 23:05 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pinellas

When
July 4, 6:06 PM EST
Where
Pinellas County, 0.28 mi ESE of Spg-Albert Whitted Airport
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
27.768, -82.626

The ASOS at Albert Whitted Airport measured a 50 knot thunderstorm wind gust.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2017Every state in 2017This day in weather historyWarnings in Florida, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 701462.